Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 70, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 11, 1998, 6:41 PM CDT for Lane County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 11, 1998, 6:41 PM CDT (23:41 UTC)
- Expired
- May 11, 1998, 7:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Lane County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 6:58 PM CDT | Hail 1 | Dighton, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 189 J/kg
- Mixed-layer CIN
- -565 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 528 m²/s²
- 0-3 km storm-relative helicity
- 593 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
014 WUUS1 KDDC 112340 RRA SVRDDC KSC101-120030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 641 PM CDT MON MAY 11 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LANE COUNTY IN WEST CENTRAL KANSAS * UNTIL 730 PM CDT * AT 639 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF DIGHTON MOVING EAST AT 35 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF SOUTHERN LANE COUNTY THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. PARKIN/KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:50 PM CDT, 4 hours 51 minutes earlier.
Area forecast discussion, May 11, 1:50 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 150 PM CDT MON MAY 11 1998 ...SHORT TERM... ETA APPEARS TO BE DOING BEST THRU FIRST 6 HRS OF FCST BY TRACKING SFC LOW EAST TWRD AREA OF STRONGEST PRESS FALLS. ETA ALSO STRONGER WITH BNDRY LYR CAA BHND THE LOW TNGT WHICH LOOKS MORE RSNBL GIVEN THE UPSTRM SFC TEMPS IN NE COLO ATTM. DRY LN TRACKING EWRD INTO MY ZNS THIS AFTN AND EVE AND SHD GET E OF DDC BY 00Z. THIS WL MEAN AT LEAST A LTL MSTR FOCUS ALG DRY LN IN MY ERN ZNS. GIVEN UPSTRM S/W SHOWN ON 12Z ANALS AND STRONG UPR LVL DIFFLUENCE OVR KS ALG WITH SHARP VEERING WND PROFILE WL LEAVE SML CHC POPS IN MY ERN ZNS FOR THE EVE. IF ANYTHING CAN GET GOING IN THIS AREA OF LIMITED MSTR IT SHOULD SPIN. NGM IS NOT STRONG ENOUGH WITH THE BNDRY LYR CAA OVRNGT THUS HV UNDERCUT FWC LOWS. CLDS A QSTN OVRNGT. FOR NOW WL STICK TO P/C THO A FEW AREAS MAY SEE SOME THICKER SC IN THE CAA. ...LONG TERM... AGN FOLLOWED ETA SLTN FOR LTR PDS THO IT MAY BE A BIT AGRESSIVE WITH DVLPG THE LEE TROF AND RETURN FLOW BY LATE TUES. NGM SLTN OF A LO ARND P28 BY MIDNGT TUES LOOKS INSANE AND WL STICK WITH ETA SLTN OF A SFC RIDGE ACRS KS AND NEBR BY THEN. AGN SOME SC SHD HANG ARND N OF THE FNT AT THE OK BORDER SO WL KEEP P/C SKIES TUE AND TUE NGT. THE COOL HI WL LIMIT HIGH TEMPS TUE SO HV UNDERCUT FWC AGN BOTH TUE AND TUE NGT/WED MRNG. FOR WED SOME MAJOR QSTNS AS AFTN WX WILL DEPEND VERY MUCH ON BEHAVIOUR OF STG S/W DIGGING SOUTH OFF THE WEST CST. NGM APRS TO BE ODD MAN OUT WITH THIS SYSTEM BUT GIVEN 160+ KT JET STREAK TO PLUNGE DOWN WEST SIDE OF THE LONG WAVE TROF NGM MAY VERY WELL BE BEST BY TAKING IT FARTHER S AND SLOWING IT DOWN. THIS WILL NEED TO BE WATCHED CLOSELY. FOR NOW WL PLAY ANY CHC FOR CNVCTN TO BE WED EVENING RATHER THAN AFTN AND THUS NO POPS FOR WED AFTN AND WL GO AT OR ABV FWC FOR HIGH TEMPS AS LEE TROF DIGS IN INCRG THE WARM SRLY FLOW AHD OF THE SYS. IT LOOKS A LTL DOUBTFUL THAT THERE WOULD BE ANY MSTR AVBL FOR THIS SYS ANYWAY. .DDC...NONE. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 048/076 050/086 050 000 GCK 045/078 050/085 048 000 EHA 045/080 050/087 050 000 LBL 049/080 052/087 052 000 HYS 052/075 050/082 051 200 P28 055/078 057/086 058 200 JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 6:01 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.